Iowa, 2018

Damaging Winds in Iowa, June 28, 2018

June 28, 2018 · NWS OAX · 9 events in 3 counties and zones

A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 4:57 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 4:57 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 AM CDT Thu Jun 28 2018

.SHORT TERM...(Today through Saturday)
Issued at 249 AM CDT Thu Jun 28 2018

A ridge of high pressure will continue to work its way into the
central CONUS today. A warm front will drift north from the KS/NE
border into the forecast area this morning, as a shortwave
disturbance traverses the upper ridge. An increasing LLJ along
the frontal boundary could assist in producing some convection
across the forecast area early this morning. As that convection
wanes, CAMs indicate that the approaching shortwave may kickoff
another round of showers and thunderstorms spanning from northern
Nebraska into South Dakota.

Precip coverage will diminish by this afternoon.  Strong warm
advection could bring afternoon temperatures into the upper 80s in
northeast Nebraska and western Iowa to around 100 along the KS/NE
border. With dewpoints in the mid 70s, heat indices could reach
105- 109 in far southeast NE and southwest Iowa. However, morning
convection could muddle that scenario, depending on where and how
long precipitation/cloud cover persist. Given reasonable model
agreement on heat index criteria being met, a Heat Advisory will
remain in effect for portions of northeast NE and southwest IA
from 1pm-9pm Thursday. Not much relief from the heat will come
over night Thursday, as low temperatures only dip into the mid
70s. On Friday, gusty winds and slightly drier dewpoints will
filter into central Nebraska, but Td's around 70 will remain along
and east of the Missouri river. Air temperatures on Friday will
top out in the mid 90s to around 100 across the forecast area
again, brining heat indices back to the 100-105 degree range.
Given this persistence, a Heat Advisory will continue from Pawnee
county through Burt counties in NE and areas East through Friday
evening.

.LONG TERM...(Saturday night through Wednesday)
Issued at 249 AM CDT Thu Jun 28 2018

The upper level ridge will gradually shift east of the area Friday
night, as a trough digs into the west/central US.  At the surface, a
cold front will approach the western CWA.  While the models indicate
some precip developing in the warm sector ahead of the front
Friday night into Saturday morning, more substantial rainfall is
expected along the boundary Saturday afternoon through Saturday
night. While exact timing and placement is still in question,
models are in fairly good agreement that heavy rain will be
possible once again. This of course could induce another round of
flooding across the region.

Showers and thunderstorms will move east of the area early Sunday
morning, with dry weather and zonal flow expected for the majority
of the day. Periodic precipitation chances will continue through
next week, but with the better upper level flow confined to the
US/Canada border region, another round of excessive rainfall
doesn't appear imminent at this time. Temperatures through the
holiday week will be fairly normal for this time of year, with
highs in the upper 80s to lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Jun 28 2018

TSRA in north central NE could move east and there is a chance
that they could affect KOFK this morning. Otherwise look for
mainly VFR conditions through the period other than some patchy
early morning or late night fog. Low level wind shear is expected
to develop at all three site early in the evening and that should
continue into the night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 11 AM to 9 PM CDT Friday for NEZ034.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
     NEZ045-052-053-067-068-090>093.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ043-044-050-051-065-066-078-088-089.

IA...Heat Advisory from 11 AM to 9 PM CDT Friday for IAZ043-055-056.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
     IAZ069-079-080-090-091.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Miller
Hazardous weather outlook, Jun 28, 3:15 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 AM CDT Thu Jun 28 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
415 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Flooding will continue along the Missouri River downstream from
Blair. Flooding is also ongoing across parts of northeast
Nebraska, especially for Logan Creek near Uehling and Lincoln
Creek near Seward.

There is a chance for isolated thunderstorms this morning over
northeast Nebraska as warm front lifts north into the area and an
upper level impulse rides east from western Nebraska. If storms
do fire, some could contain hail and strong winds.

A Heat Advisory is posted for southeast Nebraska and southwest
Iowa Thursday. High temperatures will be in the 90s to around 100
degrees with heat indices up to 109 degrees possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for far eastern Nebraska and
southwest Iowa Friday. High temperatures in the 90s with high
humidity will make it feel more like 105 during the afternoon.

There is a chance for thunderstorms Friday night, but especially
Saturday and Saturday night. While some severe storms are
possible, heavy rain is also likely. Some of that rain could lead
to additional flooding in already swollen creeks and streams.

Flooding will continue to occur along the Missouri River from
Blair southward, and additional rainfall Saturday could cause
additional rises in the river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Local storm report, Jun 28, 6:52 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
752 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     TSTM WND GST     4 S ELGIN               41.93N 98.09W
06/28/2018  M77 MPH          ANTELOPE           NE   PUBLIC

            WINDS OF 77 MPH MEASURED AT DAVIS WEATHER
            STATION.

&&

HD
Special weather statement, Jun 28, 7:00 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
800 AM CDT THU JUN 28 2018

IAZ043-055-069-NEZ015-018-031>034-042>045-051>053-281400-
Pottawattamie IA-Monona IA-Harrison IA-Stanton NE-Madison NE-
Sarpy NE-Burt NE-Dodge NE-Saunders NE-Thurston NE-Platte NE-
Washington NE-Colfax NE-Douglas NE-Cuming NE-Wayne NE-
800 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONONA...WESTERN
POTTAWATTAMIE...HARRISON...SOUTHEASTERN MADISON...BURT...COLFAX...
NORTHEASTERN PLATTE...DOUGLAS...NORTHERN SAUNDERS...NORTHEASTERN
SARPY...SOUTHERN WAYNE...CUMING...WASHINGTON...DODGE...SOUTHERN
THURSTON AND STANTON COUNTIES UNTIL 900 AM CDT...

At 759 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leigh, or 21 miles north of Columbus, moving east at 40 mph.

Wind gusts in excess of 50 mph will be possible with this storm and
hail to 1 inch.  Wind of 70 to 80 mph have been reported with this
storm if it maintains it's strength.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Fremont, Blair, Ralston, West Point,
Onawa, Missouri Valley, Valley, Tekamah, Stanton, Logan, Arlington,
North Bend, Wisner, Pender, Fort Calhoun, Scribner and Lyons.

LAT...LON 4116 9579 4116 9589 4144 9691 4146 9691
      4145 9694 4157 9741 4215 9737 4204 9568
TIME...MOT...LOC 1259Z 283DEG 61KT 4174 9725

ZAPOTOCNY
Local storm report, Jun 28, 7:08 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
808 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     TSTM WND DMG     NEWMAN GROVE            41.75N 97.77W
06/28/2018                   MADISON            NE   PUBLIC

            REPORTS OF POWER OUT AND SEVERAL LARGE LIMBS
            DOWN IN NEWMAN GROVE.

&&

HD
Local storm report, Jun 28, 7:09 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     TSTM WND GST     1 NNW NEWMAN GROVE      41.76N 97.79W
06/28/2018  M79 MPH          MADISON            NE   PUBLIC

            DAVIS WEATHER STATION REPORTS WINDS OF 79
            MPH.

&&

HD
Local storm report, Jun 28, 7:50 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
850 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     TSTM WND DMG     PETERSBURG              41.85N 98.08W
06/28/2018                   BOONE              NE   EMERGENCY MNGR

            ONE TWO FOOT DIAMETER ASH TREE BLOWN DOWN. A LOT OF TREE
            LIMBS DOWN. FROM FIRE DEPT AND EMERGENCY MANAGER.

&&

MILLER
Local storm report, Jun 28, 8:09 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.44W
06/28/2018  M49 MPH          MADISON            NE   ASOS

&&

CZ

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 28, 8:40 AM CST
Where
Harrison County, 1.72 mi NE of Mondamin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.740, -96.000

Large tree branches blown down 2 miles north northeast of Mondamin.

Thunderstorm Wind, Harrison

When
June 28, 9:00 AM CST
Where
Harrison County, 1.03 mi E of Woodbine
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.730, -95.700

A barn was destroyed by high winds in Woodbine.

Thunderstorm Wind, Harrison

When
June 28, 9:06 AM CST
Where
Harrison County, 0.69 mi S of Mondamin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -96.020

Tree limbs over 1 foot in diameter were broken off in damaging thunderstorm winds.

Thunderstorm Wind, Harrison

When
June 28, 9:09 AM CST
Where
Harrison County, Logan
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.650, -95.800

A weather station in Logan reported a measured wind gust of 59 mph.

Thunderstorm Wind, Pottawattamie

When
June 28, 9:45 AM CST
Where
Pottawattamie County, 3.11 mi E of Oakland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.320, -95.340

Large (14 inch) tree limb blown down 3 mile east of Oakland.

Thunderstorm Wind, Shelby

When
June 28, 9:47 AM CST
Where
Shelby County, 0.69 mi N of Harlan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -95.330

A storm spotter estimated a 60 mph wind gust in Harlan.

Thunderstorm Wind, Pottawattamie

When
June 28, 9:50 AM CST
Where
Pottawattamie County, 1.98 mi NW of Walnut to 1.13 mi WSW of Walnut
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.496, -95.231

Large tree limbs blown down in Walnut and one semi-truck blown off of I-80 north of Walnut.

Thunderstorm Wind, Pottawattamie

When
June 28, 9:53 AM CST
Where
Pottawattamie County, 0.86 mi NE of Avoca to 0.76 mi SE of Avoca
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -95.340

Large tree limbs (24 inch in diameter) and trees blown down in Avoca and across US Highway 59.

Thunderstorm Wind, Pottawattamie

When
June 28, 10:01 AM CST
Where
Pottawattamie County, 3.11 mi E of Oakland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.320, -95.340

A very large tree limb (14 inches in diameter) was broken off in damaging winds 3 miles east of Oakland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771557, 771536, 771537, 771559, 771538, 771560, 771545, 771550, 771978.